Heavy Rain, Alexander
- When
- October 5, 1:00 PM CST to October 6, 6:00 AM CST
- Where
- Alexander County, Cairo
- Reported by
- COOP Observer
- Coordinates
- 37.000, -89.180
A co-operative observer reported a daily rainfall total of 4.35 inches.
Thunderstorms increased over southeast Missouri and southern Illinois within a moist and unstable environment ahead of an advancing cold front moving across southeast Missouri. Low level winds strengthened as the storms moved east across the Lower Ohio Valley, resulting in isolated strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms increased over southeast Missouri and southern Illinois within a moist and unstable environment ahead of an advancing cold front moving across southeast Missouri. Low level winds strengthened as the storms moved east across the Lower Ohio Valley, resulting in isolated strong wind gusts. The air mass ahead of the front was warm and humid, reminiscent of late summer. Moisture was in abundance, and storms were very efficient rain makers. Rainfall amounts ahead of the front were between 1 and 3 inches, although there were scattered amounts between 4 and 5 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 5, 11:55 AM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1255 PM CDT Sat Oct 5 2013 .UPDATE... ISSUED AT 1239 PM CDT SAT OCT 5 2013 Updated Aviation section for 18Z TAF Issuance. && .SHORT TERM...(Today through Monday Night) ISSUED AT 254 AM CDT SAT OCT 5 2013 Cold front is currently seen stretching from Surface Low over MN/IA/SD, to Wrn MO/SE OK/N TX. Warm/moist tongue ahead of it will set the stage for a wet weather forecast. Already some pre frontal waa showers were developing in SEMO/SW KY, and should expand over the fa thru the early morning hours. The NAM appears to pick up on this nicely. Depending upon the amount of daytime heating as the front makes its approach, steepening low level lapse rates should aid free rising parcels in advance of the system and offer a slgt risk of svr storms. However main expectation in occluding system will be transition to heavy rain over esp Wrn Ky as upper level jet right entrance region migrates across area and training cells produce more efficient rains in already high PW environment. No collab headlines attm but this may change with daytime monitoring, stay tuned. Will continue to hit upon threat of heavy rain in grids and products per previous shift's lead. The front makes its passage tonight and while Pops may linger thru Sunday into Sunday night, most of the remainder of the short term looks dry and cooler. We did choose to collaboratively blend with a small wrap around pop across our northern counties, however, for Monday. .LONG TERM...(Tuesday through Friday) ISSUED AT 254 AM CDT SAT OCT 5 2013 GFS and GEM show surface low pressure over the Great Lakes region at 12z Tuesday. Any lingering clouds over the PAH forecast area associated with the low will move out of the area by Tuesday night as the low tracks northeast. Surface high pressure will build across the eastern U.S. and remain in control of our weather through the work week. RH time heights show dry air in place through the week, so except for some afternoon cumulus potential, skies should be mostly clear overall. After unseasonably cool temperatures on Tuesday, a return of southerly winds by Wednesday will continue a gradual warm up to above seasonal temperatures for Thursday and Friday. && .AVIATION... ISSUED AT 1239 PM CDT SAT OCT 5 2013 VFR conditions expected early with the exception of MVFR/IFR cigs/vsbys with VCSH/TSRA/RA through most of the period. Expect conditions to become VFR starting at KCGI around 11Z and progressign across the remainder of the sites by 16Z. Winds out of the south to southwest generally aob 10 knots will veer around to the northwest in the wake of the front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && AVIATION/SHORT TERM...JP LONG TERM/FIRE WX...KH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 329 AM CDT SAT OCT 5 2013 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 329 AM CDT SAT OCT 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT AS A COLD FRONT MAKES ITS APPROACH AND PASSAGE. HEAVY RAIN WILL BE THE PRIMARY HAZARD ASSOCIATED WITH STORMS. IF SEVERE WEATHER OCCURS...DAMAGING WINDS WILL BE THE PRIMARY HAZARD. LIGHTNING WILL ACCOMPANY ALL STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CHANCE OF THUNDERSTORMS LINGERS FOR THE EASTERN HALF OF THE REGION SUNDAY. HEAVY RAIN REMAINS THE MAIN ASSOCIATED HAZARD WITH ANY SUNDAY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TODAY OR TONIGHT FOR STRONG OR SEVERE STORMS AND HEAVY RAIN POTENTIAL.
The Paducah radar (KPAH), 37 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
5 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
A co-operative observer reported a daily rainfall total of 4.35 inches.
A trained spotter reported a daily rainfall total of 4.40 inches. About 2.50 inches fell after midnight.
A trained spotter reported a daily rainfall total of 3.50 inches.
Street flooding was reported as a line of thunderstorms moved northeast across the city.
A wind gust to 64 mph was measured by a trained spotter.
A secondary road was underwater in some places.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480664, 480665, 480666, 480712, 476965, 476967, 480663.